Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Midland/Odessa, TX

August 24, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 24, 2007, 3:49 PM MDT for Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 3:49 PM MDT (21:49 UTC)
Expired
Aug 24, 2007, 6:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:20 PM MDTFLASH FLOODHobbs, NMSTREET FLOODING BECOMING WIDESPREAD ON THE NORTH SIDE OF HOBBS. ONE FOOT OF WATER WAS COVERING THE INTERSECTION OF GRIMES AND JOE HARVEY STREETS. CARS WERE STALLED AT THE INTERSECTION OF JOE HARVEY AND STATE HIGHWAY 118.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 242150
FFWMAF
NMC025-250045-
/X.NEW.KMAF.FF.W.0001.070824T2149Z-070825T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM MDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 645 PM MDT

* AT 338 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS EAST
  CENTRAL LEA COUNTY. AT 441 PM MDT DOPPLER RADAR HAD ESTIMATED UP
  TO 2 INCHES OF RAIN HAD FALLEN JUST NORTH OF HOBBS ALONG STATE
  HIGHWAY 132. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE
  THROUGH 5 PM MDT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOBBS...
  STATE HIGHWAYS 132 AND 18 AND U.S. HIGHWAY 62 180.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

LAT...LON 3297 10306 3257 10306 3269 10334 3291 10322
TIME...MOT...LOC 2149Z 180DEG 0KT 3277 10316

$$
3 follow-up statements
000 
WGUS74 KMAF 242237
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT FRI AUG 24 2007

NMC025-250045-
/X.CON.KMAF.FF.W.0001.000000T0000Z-070825T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
426 PM MDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR EAST
CENTRAL LEA COUNTY...

AT 420 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD 
STREET FLOODING ACROSS THE NORTHERN PORTION OF THE CITY OF HOBBS. 
THE INTERSECTION OF GRIMES AND JOE HARVEY STREETS WAS FLOODED WITH 1 
FOOT OF WATER. STALLED CARS WERE ALSO REPORTED AT THE INTERSECTION 
OF JOE HARVEY AND NEW MEXICO STATE HIGHWAY 18. 

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS CONTINUED OVER EAST CENTRAL LEA 
COUNTY...INCLUDING HOBBS. THIS ACTIVITY WAS MOVING TO THE EAST 
AROUND 10 MPH. DOPPLER RADAR HAD ESTIMATED UP TO 3 INCHES OF RAIN 
HAD FALLEN JUST NORTH OF HOBBS ALONG STATE HIGHWAY 132 AND 18. AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH 6 PM MDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HOBBS...STATE HIGHWAYS 132 AND 18 AND U.S. HIGHWAY 62 180.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3297 10306 3257 10306 3269 10334 3291 10322
TIME...MOT...LOC 2226Z 180DEG 0KT 3267 10318

$$
000 
WGUS74 KMAF 250009
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT FRI AUG 24 2007

NMC025-250045-
/X.CON.KMAF.FF.W.0001.000000T0000Z-070825T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
600 PM MDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR EAST
CENTRAL LEA COUNTY...

AT 530 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING CONTINUED ACROSS THE CITY OF HOBBS. THE INTERSECTION OF 
SANGER AND COLEMAN STREETS WAS FLOODED WITH 2 TO 3 FEET OF WATER. 

AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAINFALL PRODUCING THUNDERSTORMS HAVE MOVED SOUTH OF THE CITY 
OF HOBBS. HOWEVER...RUNOFF FROM EARLIER VERY HEAVY RAINFALL WILL 
CONTINUE THE FLASH FLOOD THREAT ACROSS THE CITY OF HOBBS. THE 
HEAVIEST RAINFALL WILL NOW AFFECT NADINE AND STATE HIGHWAY 18 SOUTH 
OF HOBBS. DOPPLER RADAR ESTIMATES RAINFALL RATES OF UP TO 2 INCHES 
PER HOUR CAN BE EXPECTED WITH THIS ACTIVITY AS IT MOVES TO THE 
SOUTHEAST AROUND 15 MPH. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HOBBS...NADINE...STATE HIGHWAYS 132 AND 18 AND U.S. HIGHWAY 62 180.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3297 10306 3257 10306 3269 10334 3291 10322
TIME...MOT...LOC 0000Z 180DEG 0KT 3267 10318

$$
000 
WGUS74 KMAF 250101
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT FRI AUG 24 2007

NMC025-250105-
/X.EXP.KMAF.FF.W.0001.000000T0000Z-070825T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
655 PM MDT FRI AUG 24 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LEA COUNTY...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF
THE WARNED AREA. LOCAL LAW ENFORCEMENT HAD REPORTED ONLY MINOR 
STREET FLOODING CONTINUES ACROSS THE CITY. RESIDENTS OF HOBBS SHOULD 
AVOID NORMALLY FLOOD PRONE AREAS...INCLUDING THE INTERSECTION OF 
GRIMES AND JOE HARVEY STREETS. 

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3297 10306 3257 10306 3269 10334 3291 10322
TIME...MOT...LOC 0009Z 180DEG 0KT 3267 10318

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:55 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 24, 1:55 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT FRI AUG 24 2007

.SHORT TERM...

AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO EAST
TO THE TEXAS PANHANDLE IS ASSOCIATED WITH A SHORTWAVE TROUGH DEPICTED
ON THE MODELS AND ON THE WATER VAPOR LOOP. EXPECTING THE NORTHERN THIRD
OF THE COUNTY WARNING AREA TO HAVE THE BEST SHOT OF SHOWERS AND
THUNDERSTORMS (CHANCE) LATE THIS AFTERNOON AND THIS EVENING AS THE
WAVE PASSES TO THE EAST. A COUPLE OF STORMS COULD BECOME SEVERE
PARTICULARLY ACROSS THE NORTH GIVEN THE INCREASE IN THE 0-6
KILOMETER SHEAR VECTOR TO 25 TO 30 KNOTS THIS EVENING. WILL MENTION
IN THE HAZARDOUS WEATHER OUTLOOK. JUST TWEAKS WERE MADE TO THE GRIDS.

.LONG TERM...

MODELS CONTINUE TO SHOW A RELATIVELY QUIET EXTENDED FORECAST FOR THE
AREA.

AN UPPER LEVEL SYSTEM MOVING INTO THE NORTHERN HIGH PLAINS THIS
WEEKEND WILL RESULT IN MORE SOUTHERLY SURFACE WINDS ACROSS THE AREA
EAST OF THE MOUNTAINS WITH LESS OF AN UPSLOPE SURFACE WIND
COMPONENT.  THIS COULD RESULT IN SLIGHTLY LESS THUNDERSTORM COVERAGE
OVER THE AREA THIS WEEKEND AS COMPARED TO THE LAST COUPLE DAYS.  THE
OTHER IMPACT OF THE NORTHERN HIGH PLAINS SYSTEM FOR OUR AREA WILL BE
TO WASH OUT THE COLD FRONT NORTH OF THE AREA...WHICH SHOULD
REINFORCE THE EXPECTATION THAT THE AREA WILL BE GENERALLY DRIER THE
NEXT FEW DAYS.

MOVING INTO NEXT WEEK...BOTH THE WRF AND THE GFS INTRODUCED MORE
PRECIPITATION TO THE AREA AROUND A WEDNESDAY TIME FRAME.  THIS DOES
SEEM REALISTIC AS THE MID LEVEL RIDGE BECOMES MORE ELONGATED AND
SHIFTS NORTHWARD JUST SLIGHTLY.  THIS WILL LIKELY ALLOW FOR
SHORTWAVE ENERGY TO TRACK WESTWARD ALONG THE SOUTHERN PERIPHERY OF
THE RIDGE TOWARDS TEXAS.  WITH THE SUBSIDENCE GENERALLY SEEN ON THE
WESTWARD SIDE OF APPROACHING WAVES FROM THE EAST...IT WILL BE TRICKY
TO GET THE TIMING DOWN ON WHEN WE REALLY SHOULD START TO SEE AN
INCREASE IN RAIN CHANCES.  HOWEVER...FORECASTERS HAVE BEGAN TO LEAN
TOWARDS A REASONABLE EXTENDED SOLUTION BY INTRODUCING POPS.
THUS...WILL CONTINUE WITH THE PREVIOUS FORECAST TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  95  71  93  /  20  10   0   0
CARLSBAD NM                68  98  70  96  /  20  10  10  10
DRYDEN TX                  72  96  72  94  /  10  10  10   0
FORT STOCKTON TX           72  95  71  95  /  10  10  10  10
GUADALUPE PASS TX          67  92  67  90  /  20  20  10  10
HOBBS NM                   67  96  70  94  /  30  10  10  10
MARFA TX                   61  89  59  87  /  20  20  10  10
MIDLAND INTL AIRPORT TX    69  95  71  94  /  20  10  10   0
ODESSA TX                  69  96  72  94  /  20  10  10  10
WINK TX                    73 100  73  99  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/03
Hazardous weather outlook, Aug 24, 1:11 PM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI AUG 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
211 PM CDT FRI AUG 24 2007 /111 PM MDT FRI AUG 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEASTERN NEW MEXICO...AND PORTIONS OF
WEST TEXAS...INCLUDING THE PERMIAN BASIN...THE UPPER TRANS PECOS
REGION...THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN
CORRIDOR...AND THE MARFA PLATEAU. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS THROUGH THIS EVENING. STRONG WINDS IN EXCESS OF 50
MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINS WILL ACCOMPANY THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 24, 2:57 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT FRI AUG 24 2007

NMZ033-TXZ045-242200-
CENTRAL LEA COUNTY-GAINES-
357 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LEA AND WESTERN GAINES
COUNTIES.

STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR HOBBS...TO RURAL
PORTIONS OF NORTHWESTERN GAINES COUNTY NEAR HIGGINBOTHAM. AT 354 PM
CDT...THE STRONGEST STORM WAS LOCATED AT THE FAR NORTHWESTERN CORNER
OF GAINES COUNTY...JUST NORTHWEST OF HIGGINBOTHAM. THE STORMS ARE
MOVING EAST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS NEAR 50
MPH...AND PEA SIZE HAIL.

PEOPLE IN EASTERN LEA AND WESTERN GAINES COUNTIES...INCLUDING THOSE
IN AND NEAR THE COMMUNITIES OF HOBBS AND HIGGINBOTHAM...SHOULD SEEK
SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.
Local storm report, Aug 24, 3:24 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             7 N HOBBS               32.84N 103.16W
08/24/2007  E0.75 INCH       LEA                NM   PUBLIC

0418 PM     HAIL             7 N HOBBS               32.84N 103.16W
08/24/2007  E1.75 INCH       LEA                NM   PUBLIC

&&

EPLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:02 PM MDTSevere Thunderstorm WarningMAFLea43 min
Aug 24, 3:43 PM MDTSevere Thunderstorm WarningMAFLea62 min

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.